Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 243, NWS Nashville, TN

August 23, 2002Lawrence County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Aug 23, 2002, 7:18 PM CDT for Lawrence County, Tennessee. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 23, 2002, 7:18 PM CDT (00:18 UTC)
Expired
Aug 23, 2002, 7:45 PM CDT
In force
27 min
Issued by
NWS Nashville, TN
Area
Whole counties

County Lawrence County, TN

The radar

The Northeast Alabama radar (KHTX), 124 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.3 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2002-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2447 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2002-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2447 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1073 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

601 
WUUS54 KOHX 240018
SVRBNA
TNC099-240045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
718 PM CDT FRI AUG 23 2002

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAWRENCE COUNTY IN TENNESSEE

* UNTIL 745 PM CDT

* AT 712 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 12 MILES WEST OF LAWRENCEBURG...MOVING EAST AT
  20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LAWRENCEBURG AROUND 740 PM CDT
  
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING.

$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 3:15 PM CDT, 4 hours 3 minutes earlier.

Area forecast discussion, Aug 23, 3:15 PM CDT, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
315 PM CDT FRI AUG 23 2002

AT MID-AFTERNOON, SCATTERED SHOWERS AND THUNDERSTORMS WERE MAINLY
OVER THE WESTERN HALF OF OUR FORECAST AREA, WITH GENERALLY ISOLATED
ACTIVITY OVER THE EAST. TEMPERATURES WERE IN THE LOWER 90S...EXCEPT
IN THE UPPER 80S ALONG THE PLATEAU.

CURRENT FORECAST STILL ON TRACK, AS COLD FRONT APPROACHES OUR
AREA FROM THE NORTHWEST TONIGHT AND THEN MOVES THROUGH MIDDLE
TENNESSEE ON SATURDAY. FRONT WILL SERVE AS A FOCUS FOR SHOWERS AND
STORMS TOMORROW, AND BELIEVE MODELS ARE UNDER-ESTIMATING CHANCE
OF RAIN (EVEN IF SKIES ARE MOSTLY CLOUDY).

DRIER AIR STARTS TO FILTER IN FROM THE NORTH ON SATURDAY NIGHT,
AS AN UPPER LOW CLOSES OFF AND DRIFTS SOUTH OF OUR FORECAST AREA.
THIS BRINGS AN UPPER LEVEL COLD POOL OVER MIDDLE TENNESSEE, DROPPING
OUR TEMPS ALOFT BY SOME 3 TO 5 DEGS C FROM CURRENT READINGS. BELIEVE
THIS WILL COMBINE WITH LINGERING LOW LEVEL MOISTURE TO KEEP
ATMOSPHERE SUFFICIENTLY UNSTABLE TO ALLOW FOR AT LEAST A SMALL
CHANCE FOR SHOWERS AND THUNDERSTORMS SUNDAY AND MONDAY (MAINLY WITH
DAYTIME HEATING). UPPER LOW SPREADS A BACKLASH OF MOISTURE INTO OUR
FORECAST AREA, OFF THE ATLANTIC,  TUESDAY AND WEDNESDAY, WHILE THE
LOWER LEVELS CONTINUE TO DRY. THIS WILL PROVIDE PERIODS OF VARIABLE
CLOUDINESS, AND KEEP DAYTIME TEMPERATURES ALMOST AUTUMN-LIKE (IN
THE 80S). BEST ATMOSPHERIC MOISTURE PULLS OFF TO OUR NORTHEAST
THURSDAY AND FRIDAY, ALLOWING FOR MORE SUNSHINE AND A SLIGHT WARM-UP.

WILL PROBABLY KEEP AT LEAST A SMALL POP RUNNING THROUGH THE EXTENDED
PERIOD, AS TIMING OF BEST INSTABILITY ASSOCIATED WITH CLOSED UPPER
LOW IS SOMEWHAT DIFFICULT TO JUDGE. IN ADDITION, AMOUNT OF DAYTIME
CLOUDINESS COULD END UP PLAYNG A ROLE IN SLOWING DOWN CONVECTIVE
DEVELOPMENT. UPPER LOW CENTER, HANGING JUST TO OUR SOUTH SUNDAY AND
MONDAY, THROWS A REAL WRENCH IN POP CONFIDENCE FOR THOSE TWO DAYS.
HOPEFULLY, THINGS WILL START TO LOOK A LITTLE MORE CLEAR OVER THE NEXT
FEW MODEL RUNS.

BNA TB 074/089 070/088 067 19471
CSV TB 068/085 067/083 064 19372

.BNA...NONE.

19

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 4:11 PM CDTSevere Thunderstorm WarningOHXLawrence, Wayne34 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.